Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, April 30, 2006

April 30, 2006 · NWS OUN · 9 events in 2 counties and zones

7 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 1:08 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 1:08 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CDT SUN APR 30 2006

.DISCUSSION...
THIS WEEKS WEATHER WILL BE INFLUENCED BY FAST MOVING WAVES ACROSS
THE NORTHERN ROCKIES AND NORTHERN PLAINS. THIS SHOULD PROVIDE
OKLAHOMA WITH SUFFICIENT LIFT IN A RESIDENT MOIST BOUNDARY LAYER AND
DRIVE SEVERAL FRONTS INTO THE STATE, BUT NOT TOO FAR TO THE SOUTH.
THIS IS THE REASON FOR A MENTION OF RAIN IN MOST PARTS OF THE STATE
FROM MONDAY AFTERNOON THROUGH AT LEAST THURSDAY.

A WEAK UPPER WAVE AND ASSOCIATE FRONT SHOULD APPROACH OK MIDDAY
MONDAY. THIS WEAK FRONT MAY ONLY MAKE IT INTO THE NORTHWEST 1/3 OF
THE STATE, BUT WILL PROVIDE A FOCUS FOR SHOWERS/STORMS LATER MONDAY
AFTERNOON AND EVENING. AFTER THE PASSAGE OF THIS WAVE A STRONGER
WAVE IS FORECAST TO TRACK ACROSS THE CENTRAL PLAINS LATE TUESDAY
PROVIDING THE SOUTHERN PLAINS WITH WEAK, BUT SUFFICIENT LIFT TO
GENERATE MORE SHOWERS/STORMS DEPENDING ON WHERE MONDAYS BOUNDARY
LAY. ALTHOUGH MID-LEVEL FLOW OVER NM-TX PAHANDLE WILL NOT BE STRONG,
THERE MAY BE A WEAK DRYLINE LATE TUESDAY WEST OF OK. STORMS COULD
MOVE INTO WESTERN OK LATE TUESDAY FROM THIS BOUNDARY, BUT A STRONGER
FRONT FOLLOWING IN THE WAKE OF THIS UPPER WAVE WEDNESDAY WILL
PROVIDE A MORE SYNOPTIC FOCUS FOR RAIN WEDNESDAY AND THURSDAY. THIS
BOUNDARY IS NOT EXPECTED TO COMPLETELY MOVE OUT OF OK, SO THE
MOISTURE AND LOW-LEVEL CONVERGENCE SHOULD PERSIST THROUGH THURSDAY.
IF THE LONG WAVE TROUGH MOVES EAST AFTER THIS FRIDAY AND SATURDAY
WOULD BE THE DAYS WITH THE LOWEST OR NO PROBABILITY OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  82  57  84 /  10  20  20  20
HOBART OK         55  85  56  86 /  10   0  10  30
WICHITA FALLS TX  57  87  59  87 /  10   0  20  20
GAGE OK           47  81  54  85 /  10  20  10  30
PONCA CITY OK     53  80  56  83 /  10  30  20  20
DURANT OK         59  83  62  86 /  10  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Apr 30, 2:25 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN APR 30 2006

OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
300 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PORTIONS OF NORTHERN
OKLAHOMA.

LOCATION...
PRIMARILY EAST OF A LINE FROM NEWKIRK...TO PERRY AND STILLWATER.

TIMING...
THROUGH 8 PM.

IMPACTS...
WINDS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS ARE POSSIBLE.

RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD MONITOR FOR SEVERE WEATHER THROUGH MID EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA DUE TO INCREASING
INSTABILITY...AND INFLUENCE FROM AN APPROACHING UPPER LEVEL
DISTURBANCE...WITH THE BEST CHANCES WITHIN THE SLIGHT RISK AREA.
HIGH CLOUD BASES AND STEEP LAPSE RATES SUPPORT THE POTENTIAL FOR A
FEW STORMS TO CONTAIN WIND GUSTS TO 65 MPH...AND HAIL TO THE SIZE OF
QUARTERS. ONCE STORMS DEVELOP...MOVEMENT WILL BE TOWARD THE
SOUTHEAST AT 45 MPH...WITH ADDITIONAL DEVELOPMENT POSSIBLE ALONG
ASSOCIATED OUTFLOW BOUNDARIES. STORMS SHOULD EXIT THE AREA BY MID
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AN AREA OF SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES ON MONDAY WITH SOUTH WINDS BRINGING
INCREASING LOW LEVEL MOISTURE BACK NORTH ACROSS THE AREA. THIS
MOISTURE ALONG WITH AN APPROACHING MID LEVEL DISTURBANCE WILL CREATE
SUFFICIENT INSTABILITY AND FAVORABLE WIND FIELDS FOR A FEW SEVERE
THUNDERSTORMS ACROSS MAINLY CENTRAL INTO EASTERN OKLAHOMA MONDAY
AFTERNOON INTO MONDAY NIGHT.

THUNDERSTORM CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH MUCH OF THE WEEK AS THE STORM TRACK REMAINS CLOSE TO
THE AREA AND MULTIPLE SURFACE FRONTS MOVE INTO THE AREA. INSTABILITY
AND WIND FIELDS WILL ALSO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS
MOST DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

In the hours before

Special weather statement, Apr 30, 3:08 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SUN APR 30 2006

OKZ007-008-302130-
GRANT OK-KAY OK-
408 PM CDT SUN APR 30 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 408 PM...STRONG THUNDERSTORMS WERE ORGANIZING BETWEEN ATTICA AND
WELLINTON IN KANSAS...WITH THE MOST INTENSE STORM NEAR ANTHONY
KANSAS. MOVEMENT WAS TOWARD THE SOUTHEAST AT 40 MPH...WITH WIND
GUSTS TO 50 MPH AND SMALL HAIL LIKELY. ADDITIONAL STORMS MAY
CONSOLIDATE NEAR THE KANSAS...OKLAHOMA BORDER THROUGH 5 PM...WITH
SEVERE STORMS POSSIBLY ENTERING GRANT AND KAY COUNTIES.

PEOPLE IN GRANT AND KAY COUNTIES...INCLUDING THE CITY OF PONCA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Apr 30, 3:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT SUN APR 30 2006

OKZ007-008-302145-
GRANT OK-KAY OK-
427 PM CDT SUN APR 30 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 427 PM...STRONG THUNDERSTORMS CONTAINING SMALL HAIL AND WIND
GUSTS NEAR 50 MPH WERE INCREASING ACROSS SUMNER COUNTY KANSAS...WITH
THE MOST INTENSE CELLS NEAR MAYFIELD...WELLINGTON...AND SOUTH HAVEN.
MOVEMENT WAS TOWARD THE SOUTHEAST AT 40 MPH. THESE STORMS WILL ENTER
NORTHEAST GRANT AND NORTHERN KAY COUNTIES BEFORE 5 PM.

PEOPLE IN GRANT AND KAY COUNTIES...INCLUDING THE CITY OF PONCA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Apr 30, 3:41 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SUN APR 30 2006

OKZ007-008-302200-
GRANT OK-KAY OK-
441 PM CDT SUN APR 30 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER RENFROW AT 441 PM
CDT...MOVING SOUTHEAST AT 40 MPH. WINDS GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS STORM. OTHER STRONG STORMS CONTINUED OVER SUMNER AND
COWLEY COUNTIES KANSAS...WITH MOVEMENT TOWARD THE KANSAS...OKLAHOMA
BORDER. SMALL HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT LIGHTNING
ARE LIKELY WITH THESE STORMS.

PEOPLE IN GRANT AND KAY COUNTIES...INCLUDING THE CITY OF PONCA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
April 30, 4:05 PM CST
Where
Kay County, Braman
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
36.933, -97.333

Hail, Kay

When
April 30, 4:10 PM CST
Where
Kay County, Blackwell
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
36.800, -97.283

Hail, Kay

When
April 30, 4:15 PM CST
Where
Kay County, 2 mi E of Blackwell
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
36.800, -97.250

Hail, Kay

When
April 30, 4:30 PM CST
Where
Kay County, Ponca City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -97.083

Thunderstorm Wind, Kay

When
April 30, 4:33 PM CST
Where
Kay County, Kildare
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.050

Hail, Kay

When
April 30, 4:33 PM CST
Where
Kay County, Kildare
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.050

Hail, Grant

When
April 30, 4:40 PM CST
Where
Grant County, Medford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -97.733

Hail, Kay

When
April 30, 5:37 PM CST
Where
Kay County, 7 mi S of Ponca City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.600, -97.083

Hail was observed on the White Eagle Indian Reservation.

Hail, Kay

When
April 30, 6:17 PM CST
Where
Kay County, Newkirk
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
36.883, -97.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501787, 5501795, 5501788, 5501789, 5501790, 5501791, 5501792, 5501793, 5501794.